Michigan, 2011

Hail in Michigan, June 22, 2011

June 22, 2011 · NWS GRR · 1 event in 1 county or zone

A trained spotter in Ovid reported that a severe thunderstorm produced one inch diameter hail and that several tree branches were also blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A trained spotter in Ovid reported that a severe thunderstorm produced one inch diameter hail and that several tree branches were also blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 22, 11:05 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 22, 11:05 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1205 PM EDT WED JUN 22 2011

LATEST UPDATE...SHORT TERM...

.SYNOPSIS...(424 AM EDT WED JUN 22 2011)
A COLD FRONT WILL SWEEP THROUGH THE AREA THIS AFTERNOON AND EARLY
THIS EVENING. A FEW SHOWERS AND STORMS WILL REMAIN POSSIBLE AHEAD OF
THE FRONT THROUGH TODAY. THE BEST CHANCE WILL COME EAST OF U.S.-131
FROM MID TO LATE AFTERNOON WHERE THERE IS A LOW CHANCE OF SOME
SEVERE WEATHER.

SHOWERS WILL CONTINUE TO BE POSSIBLE THROUGH THE END OF THE WORK
WEEK AS THE SYSTEM REMAINS IN THE REGION. A FEW STORMS WILL BE
POSSIBLE...HOWEVER THEY SHOULD BE ON THE WEAK SIDE AND WILL BE FEW
AND FAR BETWEEN. COOLER WEATHER CAN BE EXPECTED INTO NEXT WEEK.
CONDITIONS WILL DRY OUT OVER THE WEEKEND AS HIGH PRESSURE BUILDS IN
ACROSS THE AREA.

&&

.SHORT TERM...(1205 PM EDT WED JUN 22 2011)
(THIS AFTERNOON THROUGH FRIDAY)
I JUST UPDATED THE ZONES /GRIDS TO INCREASE THE POP TO CONDITIONAL
EAST OF GRAND RAPIDS THIS AFTERNOON AS THERE AMPLE MOISTURE AND
INSTABILITY FOR STORMS DO DEVELOP AND CONTINUE EAST ON LINE AS THE
JET EXIT REGION MOVES OVER SW LOWER MICHIGAN IN CONJUNCTION WITH THE
UPPER COLD POOL.

I EXPECT SOME OF THE STORMS WILL BECOME SEVERE AS THEY AHEAD EAST
TOWARD I-69 DURING THE MID AFTERNOON. THE DEEP LAYER SHEAR WILL BE
BEST SOUTH OF I-94 THIS AFTERNOON BUT VERY WEAK NORTH OF I-96 AND
WEST OF US-131.  THE STORMS SHOULD BE EAST OF THE CWA BY 4 PM OR SO.

THE WRAP AROUND SHOWERS AND LOW CLOUDS WILL MOVE IN EARLY TO MID
EVENING. THAT WILL END OUR SUMMER LIKE WEATHER FOR A FEW DAYS ANYWAY.
MOSTLY CLOUDY SKIES WITH LIGHT RAIN SHOWERS SHOULD PREVAIL INTO
THURSDAY NIGHT. SOME IMPROVEMENT IS EXPECTED FRIDAY AS THE UPPER
LEVEL SYSTEM MOVES EAST OF THE AREA.

&&

.LONG TERM...(424 AM EDT WED JUN 22 2011)
(FRIDAY NIGHT THROUGH TUESDAY)
H5 TROUGHING AND ASSOCIATED CLOUDINESS/COOL TEMPS ARE PROGGED TO
FINALLY LIFT OUT OF THE REGION ON SATURDAY. A FLATTER LOOKING H5
FLOW ALOFT AND SFC RIDGING LEAD TO A STRETCH OF NICE SUMMER WEATHER
FOR THE WEEKEND INTO EARLY NEXT WEEK. THE BELOW NORMAL TEMPERATURES
MODERATE TO NEAR NORMAL BY SUNDAY... AND TO ABOVE NORMAL BY TUESDAY.
THE RETURN OF 18-20C H8 TEMPS AND FAST ZONAL FLOW ALOFT MAY LEAD TO
A FEW STORMS BY TUESDAY.

&&

.AVIATION...(756 AM EDT WED JUN 22 2011)
NUMEROUS MVFR CIGS OF 1500-2500 FT OVER THE AREA AT 12Z ARE EXPECTED
TO LIFT TO VFR BY 14-15Z WED AS DEEPER MIXING QUICKLY DEVELOPS WITH
SOUTHERLY WINDS INCREASING TO 15G25KTS.

TSTMS ARE EXPECTED TO DEVELOP AGAIN DURING PEAK HEATING (AFTER
18-20Z)... PRIMARILY ALONG AND EAST OF HIGHWAY 131. WINDS GO MORE
SOUTHWESTERLY IN THE AFTERNOON AND THAT SHOULD KEEP THE LAKESHORE
(KMKG) STABLE WITH CB/S MAINLY WELL INLAND.

TSTM THREAT SHOULD END FROM WEST TO EAST BY 00Z-02Z THURSDAY... WITH
GUSTY SW WINDS DIMINISHING TO LESS THAN 10 KTS. MVFR TO IFR CIGS AND
SCATTERED SHOWERS ASSOCIATED WITH THE SFC LOW ARE EXPECTED TO SPREAD
IN FROM THE WEST AFTER 02Z OR SO... ALTHOUGH REACHING TOWARD LAN AND
JXN PROBABLY AFTER 06Z THUR.

&&

.MARINE...(424 AM EDT WED JUN 22 2011)
WE WILL BE ISSUING A SMALL CRAFT ADVISORY FOR THE ENTIRE NEARSHORE
THAT WILL BE VALID THROUGH 06Z TONIGHT. A DECENT GRADIENT IS IN
PLACE EARLY THIS MORNING...HOWEVER IT IS NOT BEING REALIZED DUE TO
THE STABLE EFFECTS FROM THE COOL LAKE AND WARM AIR MOVING IN. SOME
OF THE COASTAL OBSERVATIONS ARE APPROACHING CRITERIA ALREADY...SO WE
WILL HOIST THE ADVISORY. A BETTER CHANCE OF SOME THE HIGHER WINDS
MIXING DOWN WILL OCCUR LATER THIS AFTERNOON AND THIS EVENING AS THE
FRONT MOVES THROUGH AND COOLER AIR MOVES IN. WINDS WILL DIMINISH A
BIT BY DAYBREAK THU AS A WEAKER GRADIENT NEAR THE LOW MOVES IN.

WE COULD SEE A NEED FOR ANOTHER POSSIBLE ADVISORY THU AFTERNOON AND
EVENING ON THE SRN PERIPHERY OF THE SFC LOW THAT IS EXPECTED TO
MIGRATE TO OUR NORTH BY THEN.

&&

.HYDROLOGY...(424 AM EDT WED JUN 22 2011)
NUMEROUS COUNTIES REMAIN UNDER A FLASH FLOOD WARNING OR A FLOOD
ADVISORY FROM THE STORMS LATE YESTERDAY AFTERNOON AND EVENING. CALLS
TO COUNTY DISPATCH CENTERS LATE LAST EVENING INDICATED THAT
CONDITIONS WERE IMPROVING ACROSS THE AREA ONCE RAINS LET UP AND AS
STORM DRAINS BECAME UNPLUGGED. SOME PROBLEMS STILL EXISTED...AND WE
FELT IT WAS WISE TO EXTEND VALID TIMES OF EVERYTHING UNTIL LATE WED
MORNING TO GIVE THE DAY SHIFT AN OPPORTUNITY TO MAKE SOME CALLS AND
RE-EVALUATE THE SITUATION.

MORE SHOWERS AND STORMS WILL BE POSSIBLE TODAY...HOWEVER THE THREAT
FOR FLOODING IS DIMINISHING. THIS IS THE CASE AS THE AXIS OF DEEP
MOISTURE/HIGH PWAT VALUES IS IN THE PROCESS OF SHIFTING EAST. BY THE
TIME THE FRONT IS MOVING THROUGH THIS AFTERNOON...PWATS WILL BE DOWN
TO AROUND 1.25...COMPARED TO THE 1.75 TO 2.0 INCHES FROM YESTERDAY.
ANY PCPN WILL BE RATHER PROGRESSIVE...SO WE DO NOT ANTICIPATE ANY
ADDITIONAL SIGNIFICANT FLOODING ISSUES.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY IN EFFECT FROM ST. JOE TO MANISTEE FROM
     NOON THROUGH 06Z THU.

&&

SYNOPSIS:    NJJ
SHORT TERM:  WDM
LONG TERM:   MEADE
AVIATION:    MEADE
MARINE:      NJJ
HYDROLOGY:   NJJ
Hazardous weather outlook, Jun 22, 10:05 AM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1105 AM EDT WED JUN 22 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-230815-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1105 AM EDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP AGAIN THIS
AFTERNOON... NEAR HIGHWAY 131 BY EARLY THIS AFTERNOON THEN MOVE EAST
AROUND 30 MPH. THE STORMS MAY BECOME SEVERE AS THEY AHEAD EAST
TOWARD THE INTERSTATE 69 AREA BY MID AFTERNOON. THE LINE OF STORMS
SHOULD BE EAST OF OUR COUNTY WARNING AREA BY LATE AFTERNOON.

SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN ARE POSSIBLE EAST OF A
LANSING TO BATTLE CREEK LINE. DAMAGING WINDS....FREQUENT CLOUD TO
GROUND LIGHTNING ARE THE GREATEST THREAT.  LARGE HAIL IS POSSIBLE
AND RAINFALL RATES OF ONE TO TWO INCHES PER HOUR MAY RESULT IN
FLOODING OF POOR DRAINAGE AREAS AND SMALLER CREEKS AND STREAMS. THE
THREAT OF STORMS WILL END AROUND 8 PM THIS EVENING.

EXCESSIVE RUNOFF RELATED TO THE LOCALLY HEAVY RAIN THAT OCCURRED ON
TUESDAY AFTERNOON AND EVENING WILL RESULT IN CONTINUED FLOODING IN A
FEW AREAS THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR THE JACKSON AND LANSING
AREAS...BETWEEN 2 PM AND 8 PM.

LMZ844>849-230815-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1105 AM EDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTH WINDS OF 15 TO 25 KNOTS AND WAVES OF 2 TO 5 FEET
WILL CREATE A HAZARD FOR SMALL CRAFT AND A RIP CURRENT RISK FOR
SWIMMERS. SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS MORNING
INTO EARLY THIS AFTERNOON. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR THE JACKSON AND LANSING
AREAS...BETWEEN 2 PM AND 8 PM.

MEADE WDM

In the hours before

Local storm report, Jun 22, 10:12 AM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1112 AM EDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     FLASH FLOOD      5 S LAKEVIEW            42.23N 85.21W
06/22/2011                   CALHOUN            MI   COUNTY OFFICIAL

            CALHOUN COUNTY DISPATCH SUPERVISOR REPORTS 4.5 FEET OF
            STANDING WATER ON B DRIVE SOUTH, BETWEEN 4 AND 4 1/2 MILE
            ROAD NEAR SONOMA ELEMENTARY. THIS IS A DELAYED REPORT.

&&

KAN
Local storm report, Jun 22, 10:22 AM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1122 AM EDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     FLASH FLOOD      2 E WAYLAND             42.67N 85.60W
06/22/2011                   ALLEGAN            MI   911 CALL CENTER

            ALLEGAN COUNTY DISPATCH REPORTS 135TH AVENUE BETWEEN 6TH
            AND 7TH STREET IS WASHED OUT. UNKNOWN WHEN WASHOUT
            OCCURRED.

&&

KAN
Local storm report, Jun 22, 10:28 AM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1128 AM EDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     FLASH FLOOD      3 NNW WAYLAND           42.72N 85.66W
06/22/2011                   ALLEGAN            MI   911 CALL CENTER

            ALLEGAN COUNTY DISPATCH REPORTS 12TH STREET NEAR 142ND
            AVENUE IS WASHED OUT. UNKNOWN WHEN WASHOUT OCCURRED.

&&

KAN
Special weather statement, Jun 22, 11:12 AM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1212 PM EDT WED JUN 22 2011

MIZ038>040-044>046-051-052-058-059-221745-
CLARE-CLINTON-GRATIOT-IONIA-ISABELLA-LAKE-MECOSTA-MONTCALM-NEWAYGO-
OSCEOLA-
1212 PM EDT WED JUN 22 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 1203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING THUNDERSTORMS STRETCHING FROM BALDWIN SOUTH TO GREENVILLE
AND CHARLOTTE. THE STORMS ARE MOVING TO THE NORTHEAST AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...AND BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH
THESE STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A STORM APPROACHES YOUR AREA...SUSPEND ANY OUTDOOR ACTIVITIES
AND SEEK SHELTER.

&&

LAT...LON 4416 8461 4347 8461 4347 8437 4277 8437
      4277 8531 4329 8531 4330 8604 4417 8604
TIME...MOT...LOC 1608Z 220DEG 24KT 4308 8525

COBB
Local storm report, Jun 22, 12:21 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
121 PM EDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND GST     2 E ALMA                43.38N 84.62W
06/22/2011  M48 MPH          GRATIOT            MI   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED A 48 MPH WIND GUST WITH HAND
            HELD KESTREL INSTRUMENT. PEA SIZED HAIL ALSO REPORTED.

&&

KHOOGEWI
Local storm report, Jun 22, 12:24 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
124 PM EDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HEAVY RAIN       1 W DEWITT              42.84N 84.60W
06/22/2011  M0.61 INCH       CLINTON            MI   COCORAHS

            15 MINUTE TOTAL

&&

KHOOG

The radar

The Detroit radar (KDTX), 83 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clinton

When
June 22, 12:30 PM EST
Where
Clinton County, 0.23 mi ESE of Ovid Kosht Arpt to 0.69 mi N of Ovid
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.969, -84.426

One inch diameter hail was reported by a trained spotter in Ovid. The radar maximum estimated hail size algorithm suggests that one inch diameter most likely fell from just southwest of Ovid northeast to northern Ovid.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303200.